Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, April 20, 2004

April 20, 2004 · NWS OUN · 11 events in 3 counties and zones

8 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 2:39 PM CST, 33 minutes earlier.

Area forecast discussion, Apr 20, 2:39 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT TUE APR 20 2004

.DISCUSSION...
STORMS ARE BEGINNING TO DEVELOP ACROSS FAR NORTHERN
OKLAHOMA NEAR COLD FRONT/DRYLINE AND EXPECT MORE
STORMS TO DEVELOP MAINLY EAST OF I-35 CORRIDOR LATE
THIS AFTERNOON INTO THE EVENING AS UPPER WAVE
MOVES EASTWARD.  MOISTURE WITH THIS FRONT WILL NOT
GET PUSHED TO FAR TO THE EAST OR SOUTH SO ADDITIONAL
CHANCES FOR STORMS WILL CONTINUE WEDNESDAY THROUGH
FRIDAY UNTIL STRONGER FRONT PUSHES ACROSS THE AREA
LATE THURSDAY INTO FRIDAY NIGHT.

BIG DISCREPANCIES WITH SURFACE FEATURES BETWEEN GFS
AND ETA BY 30-36 HRS WITH GFS DEVELOPING MUCH
STRONGER SURFACE LOW OVER TEXAS PANHANDLE.  FOR THIS
FORECAST HAVE BASICALLY GONE WITH WEAKER ETA LOW AND
MORE SOUTHWARD PLACEMENT OF SURFACE FRONT.  EXPECT
MORE STORMS TO DEVELOP MAINLY NORTH OF BOUNDARY WEDNESDAY
INTO WEDNESDAY NIGHT WITH MAYBE BETTER CHANCE EAST AS
FLOW REMAINS RATHER VEERED.  HOWEVER AS UPPER LOW APPROACHES
THURSDAY AND FRONT LIFTS BACK TO THE NORTH...MAYBE BETTER
CHANCES FOR SEVERE STORMS THIS DAY.  EXACT PLACEMENT OF
SURFACE FEATURES STILL VERY UNCERTAIN.

AFTER LOW MOVES NORTH AND EAST OF THE AREA WILL CONTINUE
WITH A DRY FORECAST OVER THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  76  58  76 /  20  30  40  50
HOBART OK         53  79  56  77 /  10  10  20  30
WICHITA FALLS TX  58  85  61  81 /  10  10  10  20
GAGE OK           49  76  50  74 /  10  10  30  30
PONCA CITY OK     53  75  54  72 /  30  20  40  50
DURANT OK         64  81  65  78 /  30  30  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...TORNADO WATCH 93 FOR NORTH CENTRAL OKLAHOMA.
TX...NONE.

&&

6
Hazardous weather outlook, Apr 20, 11:37 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 20 2004

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 10 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE WEATHER AND BE PREPARED FOR POSSIBILE SEVERE
WEATHER OPERATIONS FROM MID AFTERNOON INTO THE EVENING.

DISCUSSION...
WINDS ARE VEERING TO THE SOUTHWEST AND DEWPOINTS ARE FALLING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE DRYLINE MOVES EAST.
BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR AN ENID TO
DUNCAN LINE. LOW CLOUDS WILL BREAK AHEAD OF THE DRY LINE...RESULTING
IN HEATING AND DESTABILIZATION OVER MUCH OF CENTRAL AND EASTERN
OKLAHOMA. AN UPPER AIR DISTURBANCE...OVER NEW MEXICO AT
MIDDAY...WILL MOVE QUICKLY EAST AND SHOULD REACH THE CENTRAL AND
SOUTHERN HIGH PLAINS BY EARLY EVENING. LIFTING AHEAD OF THIS
DISTURBANCE IS EXPECTED TO INITIATE THUNDERSTORMS ALONG THE DRY LINE
AROUND MID TO LATE AFTERNOON. VERTICAL WIND PROFILES WILL BE
FAVORABLE FOR SUPERCELLS...WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERNS. ONCE THUNDERSTORMS DEVELOP...THEY WILL
MOVE QUICKLY INTO EASTERN OKLAHOMA THIS EVENING.

THE RISK OF SEVERE WEATHER WILL DIMINISH IN ANY GIVEN AREA ONCE
SURFACE WINDS VEER AROUND TO THE SOUTHWEST...AND DEWPOINTS
DECREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ROUGHLY THE SOUTHEASTERN THIRD OF OKLAHOMA
WEDNESDAY AFTERNOON AND NIGHT...AND OVER MOST OF OKLAHOMA AND NORTH
TEXAS ON THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER POTENTIAL MAY
LINGER INTO FRIDAY OVER SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

2/6

In the hours before

Local storm report, Apr 20, 11:19 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             5 N SELMAN              36.87N 99.49W
04/20/2004  1.00 INCH        HARPER             OK   PUBLIC

0100 AM     HAIL             8 NE LOOKOUT            37.02N 99.17W
04/20/2004  0.75 INCH        COMANCHE           KS   PUBLIC

            HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
            OUT BY HAIL.

&&

TY
Local storm report, Apr 20, 11:45 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             5 N SELMAN              36.87N 99.49W
04/20/2004  1.00 INCH        HARPER             OK   PUBLIC

0100 AM     HAIL             8 NE LOOKOUT            37.02N 99.17W
04/20/2004  0.75 INCH        WOODS              OK   PUBLIC

            HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
            OUT BY HAIL.

&&

TY
Local storm report, Apr 20, 1:09 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     LIGHTNING        2 E LAVERNE             36.71N 99.86W
04/19/2004                   HARPER             OK   LAW ENFORCEMENT

            TANK BATTERY CAUGHT ON FIRE FROM A LIGHTNING STRIKE.

1130 PM     LIGHTNING        6 S LAVERNE             36.62N 99.90W
04/19/2004                   HARPER             OK   LAW ENFORCEMENT

            TANK BATTERY CAUGHT ON FIRE BY A LIGHTNING STRIKE

&&

JP
Special weather statement, Apr 20, 2:31 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT TUE APR 20 2004

OKZ007-008-202045-
GRANT OK-KAY OK-
331 PM CDT TUE APR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 331 PM
CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kay

When
April 20, 3:12 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -97.333

Hail, Kay

When
April 20, 3:19 PM CST
Where
Kay County, 3 mi N of Braman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -97.333

Thunderstorm Wind, Kay

When
April 20, 3:34 PM CST
Where
Kay County, Braman
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.933, -97.333

Hail, Payne

When
April 20, 4:55 PM CST
Where
Payne County, Cushing
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -96.767

Hail, Payne

When
April 20, 5:02 PM CST
Where
Payne County, Cushing
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -96.767

Hail, Lincoln

When
April 20, 5:45 PM CST
Where
Lincoln County, Agra
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.883, -96.867

Hail, Lincoln

When
April 20, 5:49 PM CST
Where
Lincoln County, Tryon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -96.967

Hail, Lincoln

When
April 20, 5:52 PM CST
Where
Lincoln County, Agra
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.883, -96.867

Thunderstorm Wind, Lincoln

When
April 20, 6:05 PM CST
Where
Lincoln County, 3 mi E of Agra
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.883, -96.817

Thunderstorm Wind, Payne

When
April 20, 6:05 PM CST
Where
Payne County, Cushing
Measured
50 kt (58 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -96.767

Wind was measured at the Cushing weather tower.

Hail, Lincoln

When
April 20, 6:35 PM CST
Where
Lincoln County, 2 mi NE of Stroud
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.767, -96.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391495, 5391496, 5391497, 5391498, 5391499, 5391500, 5391566, 5391567, 5391568, 5391569, 5391570.